Out-of-hospital medication errors are common in children, typically involve liquid meds, and are often due to confusion with units.Pediatrics. 2014 Oct 20; [Epub ahead of print].
Out-of-hospital medication errors among young children in the United States, 2002–2012.
Smith MD, Spiller HA, Casavant MJ, Chounthirath T, Brophy TJ, Xiang H. Pediatrics. 2014 Oct 20; [Epub ahead of print].
Medication errors are prevalent among children, especially those younger than 6 years old. Analyzing a database of telephone calls to poison control centers in the United States, this study found that medication errors are frequent. Adverse drug events are most likely with liquid medications and often occur because of confusion with units of measure or administration of an incorrect medication. These findings support prior studies which revealed the challenges related to liquid medication dosing. Of concern, compared with older children, infants (children under age 1) were twice as likely to die or require admission to the intensive care unit for medication errors. American Academy of Pediatrics guidelines on standardized units of measure may address some of these administration errors. A previous AHRQ WebM&M commentary discusses medication safety in pediatric medicine.
Medication errors and adverse drug events in pediatric inpatients.
Kaushal R, Bates DW, Landrigan C, et al. JAMA. 2001;285:2114-2120.
Paediatric adverse drug reactions reported in Sweden from 1987 to 2001.
Kimland E, Rane A, Ufer M, Panagiotidis G. Pharmacoepidemiol Drug Saf. 2005;14:493-499.
ISMP medication error report analysis.
Cohen MR. Hosp Pharm. 2005;40:556-557.
STUDYView all related resources...
Excess dosing of antiplatelet and antithrombin agents in the treatment of non–ST-segment elevation acute coronary syndromes.
Alexander KP, Chen AY, Roe MT, et al; CRUSADE Investigators. JAMA. 2005;294:3108-3116.